SGLT2 inhibitors associated with ketoacidosis

Sodium-glucose cotransporter-2 (SGLT2) inhibitors, including canagliflozin, dapagliflozin, and empagliflozin, may cause ketoacidosis, the FDA recently warned.


Sodium-glucose cotransporter-2 (SGLT2) inhibitors, including canagliflozin, dapagliflozin, and empagliflozin, may cause ketoacidosis, the FDA recently warned.

There have been 20 cases identified in the FDA's adverse event reporting system, and the agency is investigating the issue to determine whether label changes are needed, according to a drug safety communication. Patients with ketoacidosis present with a constellation of symptoms including difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. Clinicians should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms. The FDA recommend clinicians discontinue SGLT2 inhibitors if acidosis is confirmed and take appropriate measures to correct the acidosis and monitor sugar levels.